Alert archive / Utah / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 74, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 18, 2010, 2:37 PM MDT for Tooele County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2010, 2:37 PM MDT (20:37 UTC)
- Expired
- Aug 18, 2010, 3:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 107 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 3267 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:20 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 18, 12:20 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1220 PM MDT WED AUG 18 2010 UPDATED AVIATION DISCUSSION .SYNOPSIS...MOISTURE HAS SPREAD OVER MOST OF THE AREA. AN UPPER TROUGH MOVING NORTH FROM ARIZONA WILL BRING WIDESPREAD CONVECTION TO SOUTHERN AND EASTERN UTAH. ANOTHER PACIFIC SYSTEM WILL CONVECTION TO NORTHWEST UTAH THIS AFTERNOON AND OVERNIGHT INTO THURSDAY MORNING. && .DISCUSSION...ALL BUT EXTREME NORTHWEST CORNER OF UTAH HAS NOW MOISTENED CONSIDERABLY IN THE PAST 24 HOURS. LOW LEVEL DEWPOINTS AND GOES PRECIPITABLE WATER VALUES ALL MODERATE TO HIGH WITH PW ALONG THE UT/AZ BORDER OVER ONE INCH AND PW OVER SLC AROUND .80. WELL DEFINED UPPER TROUGH OVER CENTRAL AZ WILL MOVE NORTHEAST THROUGH THE DAY AND BRING CLOUDS...SHOWERS...AND THUNDERSTORMS TO MUCH OF SOUTHEAST PORTION OF FORECAST AREA. LOCALLY HEAVY RAIN POSSIBLE...ALTHOUGH BEST THREAT MAY BE AROUND THE PERIPHERY OF THE MAIN CLOUD SHIELD WHERE SOLAR HEATING IS STRONGEST. WASHINGTON COUNTY TO GET LOTS OF SUNSHINE AND IS VERY MOIST...BUT SUBSIDENCE ASSOCIATED WITH PASSAGE OF TROUGH JUST EAST OF THE AREA MAY LIMIT ACTIVITY IN EXTREME SW UTAH TODAY. LATEST 12Z NAM ALSO QUITE EXCITED ABOUT CONVECTION DEVELOPING OVER WEST DESERTS AND THEN INTO THE WASATCH FRONT THIS AFTERNOON. THIS APPEARS TO BE A LOCATION WHERE COMBINATION OF LARGER SCALE ASCENT ASSOCIATED WITH APPROACHING PACIFIC TROUGH AND JET MAX AND MOIST AIRMASS COMBINE. WITH APPROACHING JET MAX THERE IS CONSIDERABLE VERTICAL SHEAR AND THESE STORMS HAVE THE POTENTIAL TO BE ORGANIZED AND STRONG. HAVE UPDATED AREAS OF SOUTHERN UTAH FROM AROUND KANAB TO HANKSVILLE TO LAKE POWELL WITH HIGHER POPS AND LOCALLY HEAVY RAIN. NO OTHER CHANGES AT THIS TIME. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL BE THE MAJOR IMPACT AT THE SLC TERMINAL TODAY...WITH GUSTY ERRATIC WINDS LIKELY WITH ANY STORM THAT MOVES THROUGH THE AREA. THROUGH THE EARLY AFTERNOON HOURS...THESE STORMS WILL BE ISOLATED AND ARE MORE LIKELY TO COME FROM THE SOUTH...POTENTIALLY CAUSING SOUTHERLY WINDS SURFACE WINDS. STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD IN THE LATE AFTERNOON AND EARLY EVENING. BARRING THUNDERSTORMS...SURFACE WINDS SHOULD REMAIN LIGHT NORTHERLY UNTIL 01Z TO 03Z. && .FIRE WEATHER...DEEP MOISTURE HAS MADE ITS WAY INTO NORTH CENTRAL UTAH OVERNIGHT AS A DISTURBANCE MOVED ACROSS IDAHO AND NORTHERN UTAH. BEHIND THIS DISTURBANCE THERE SHOULD BE SEVERAL HOURS OF SUBSIDENCE TO CAP ANY CONVECTION ACROSS THE NORTH BUT IT SHOULD BECOME ACTIVE THIS AFTERNOON INTO TONIGHT WITH WETTING RAINS. FARTHER SOUTH A WELL DEFINED CIRCULATION OVER WEST CENTRAL ARIZONA WILL DRIFT NORTHEAST INTO SOUTHEAST UTAH THIS AFTERNOON AND EVENING. WIDESPREAD WETTING RAINS ARE LIKELY. EVEN IN AREAS WHERE RAIN DOES NOT OCCUR...HIGH DEW POINTS WILL KEEP RELATIVE HUMIDITIES WELL ABOVE NORMAL ACROSS THE SOUTHERN HALF OF UTAH THROUGH THURSDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ013-019>021-518. WY...NONE. && PUBLIC...DUNN FIRE WEATHER...STRUTHWOLF AVIATION...SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 6:07 AM MDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 607 AM MDT WED AUG 18 2010 UTZ001>016-019>021-517-518-WYZ021-191215- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 607 AM MDT WED AUG 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST AIRMASS WILL BRING SHOWERS AND THUNDERSTORMS TO THE OUTLOOK AREA THROUGH TONIGHT. SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND LOCAL FLASH FLOODING IS POSSIBLE ACROSS THE SOUTHEAST. SEVERE STORMS ARE ALSO POSSIBLE...MAINLY OVER THE NORTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A PACIFIC STORM SYSTEM WILL CROSS THE REGION THURSDAY WITH DRYING EXPECTED ACROSS THE NORTH AND WEST BEHIND IT WHILE MOISTURE WILL LINGER ACROSS THE SOUTH AND EAST. MOISTURE...AND THE CHANCE OF THUNDERSTORMS...IS FORECAST TO INCREASE AGAIN OVER THE WEEKEND AS SOUTHWEST FLOW RETURNS AHEAD OF ANOTHER PACIFIC TROUGH DEVELOPING ALONG THE COAST. THIS MOISTURE WILL REMAIN OVER THE SOUTHEAST INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 18, 2:22 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT WED AUG 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD 3 E FRUITA 38.28N 111.19W
08/18/2010 WAYNE UT PARK/FOREST SRVC
6 TO 8 FEET OF WATER IN GRAND WASH IN CAPITOL REEF
NATIONAL PARK. WATER FLOWING ACROSS THE SCENIC DRIVE.
&&
LCLocal storm report, Aug 18, 2:34 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT WED AUG 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM FLASH FLOOD PAROWAN 37.83N 112.82W
08/18/2010 IRON UT DEPT OF HIGHWAYS
TWO FEET OF WATER AND DEBRIS ACROSS ROUTE 143 NEAR
PAROWAN.
&&
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:08 AM MDT | Flash Flood Watch | SLC | 41 hr | |
| Aug 18, 2:10 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 18, 2:26 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Aug 18, 3:19 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 18, 3:44 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 18, 5:37 PM MDT | Special Weather Statement | SLC | Beaver | 53 min |
| Aug 18, 5:41 PM MDT | Flash Flood Warning | SLC | Tooele | 2 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.